Massachusetts, 2011

High Wind in Massachusetts, February 19, 2011

February 19, 2011 · NWS BOX · 11 events in 7 counties and zones

Low pressure continued to deepen across the Southeastern Canadian Maritimes as high pressure pressed eastward through the Central Plains and the Great Lakes Region into the Ohio River Valley. The interaction of the two systems resulted in a tight pressure gradient across New England to continue with strong north-northwest winds.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure continued to deepen across the Southeastern Canadian Maritimes as high pressure pressed eastward through the Central Plains and the Great Lakes Region into the Ohio River Valley. The interaction of the two systems resulted in a tight pressure gradient across New England to continue with strong north-northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 19, 3:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 19, 3:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
337 AM EST SAT FEB 19 2011

.SYNOPSIS...
DEVELOPING LOW PRESSURE OVER THE MARITIMES TODAY WILL USHER IN
DRY BUT MUCH COLDER WEATHER INTO SOUTHERN NEW ENGLAND THROUGH
SUNDAY ALONG WITH STRONG NORTHWEST WINDS. A WEAK AREA OF LOW
PRESSURE WILL TRACK NEAR OR OVER SOUTHERN NEW ENGLAND MONDAY
BRINGING ACCUMULATING SNOW TO MOST IF NOT ALL OF SOUTHERN NEW
ENGLAND MONDAY. DRY BUT COLD WEATHER FOLLOWS TUESDAY WITH
TEMPERATURES LIKELY MODERATING LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
POTENT SHORT WAVE AND ATTENDING POLAR FRONT MOVING ACROSS WESTERN NEW
ENGLAND AT 06Z WITH CORE OF COLD AIR ASSOCIATED WITH THIS FEATURE.
WHILE IT REMAINS MILD AT 06Z ACROSS SOUTHERN NEW ENGLAND WITH
TEMPERATURES IN THE 40S...READINGS DROP INTO THE 30S FROM THE
BERKSHIRES WESTWARD INTO UPSTATE NY. THUS IT WILL BECOME SHARPLY
COLDER AROUND OR SHORTLY AFTER SUNRISE TODAY. IN FACT COLD AIR
ADVECTION IS SO ROBUST THAT HIGHS TODAY WILL BE REALIZED EARLY
THIS MORNING WITH TEMPERATURES FALLING THROUGH THE DAY /PERHAPS
LEVELING OFF EARLY THIS AFTERNOON BEFORE FALLING AGAIN LATER THIS
AFTERNOON/.

MAVMOS TEMPS CONSIDERABLY HIGHER THAN METMOS. GIVEN MAGNITUDE OF
COLD AIR ADVECTION SIDED WITH THE COLDER METNAM WITH A 2 TO 1
BLEND OF METNAM TO MAVMOS.

WINDS WILL ALSO INCREASE SHARPLY WITH THE SHORT WAVE PASSAGE WHICH
IS PROGGED AROUND SUNRISE. THEN WINDS MAY SLACKEN A BIT THIS
AFTERNOON ACROSS THE REGION BUT THEN AGAIN INCREASE THIS EVENING
AS TRAILING S/WV MOVES ACROSS EASTERN SECTIONS. HOWEVER WINDS
SHOULD REMAIN CLOSE TO ADVISORY CRITERIA SO NO CHANGES TO
HEADLINES. THESE GUSTY NW WINDS WILL CREATE WIND CHILLS IN THE
TEENS AND L20S TODAY

BOTH OF THESE SHORT WAVES MAY BE ACCOMPANIED BY SCATTERED SNOW
SHOWERS OR FLURRIES ESPECIALLY ACROSS THE HIGHER TERRAIN IN THE
UPSLOPE REGIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...
STRONG NW WINDS CONTINUE AS TRAILING SHORT WAVE TROF
CROSSES THE REGION DURING THE EVENING. NW WINDS 25-35 MPH WITH
GUSTS 45+ SHOULD CONTINUE SO NO CHANGES TO HEADLINES. IT WILL BE
BITTERLY COLD TONIGHT WITH WIND CHILLS DIPPING TO -10F INLAND AND
NEAR ZERO AT THE COAST. MAVMOS CONTINUES TO BE WARMER THAN THE
METNAM GUID. GIVEN MAGNITUDE OF COLD AIR ADVECTION DECIDED TO GO
WITH A 2 TO 1 BLEND OF METNAM TO MAVMOS.

AS MENTIONED ABOVE A FEW SNOW SHOWERS OR FLURRIES CAN/T BE RULED
OUT AS SHORT WAVE TROF MOVES ACROSS THE AREA. OCEAN EFFECT SNOW
SHOWERS POSSIBLE ACROSS THE OUTER CAPE HOWEVER NORTHWEST WIND
TRAJECTORY SHOULD KEEP BULK OF SNOW SHOWERS JUST OFFSHORE.

SUNDAY...
COLD AND BLUSTERY CONDITIONS CONTINUE DURING THE MORNING WITH
WINDS SLACKENING LATER IN THE DAY. SHOULD SEE MORE SUNSHINE SUNDAY
THAN SAT AS CYCLONIC FLOW TRANSITIONS TO ANTICYCLONIC. MAVMOS ONCE
AGAIN WARMER THAN METNAM GUID. SIDED WITH THE COLDER METNAM GIVEN
COLD TEMPS ALOFT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...
  * SNOW OR SNOW MIXED WITH RAIN LIKELY SUNDAY NIGHT INTO MONDAY
  * COOL DRY WEATHER RETURNS FOR THE MIDDLE OF NEXT WEEK

MODEL ANALYSIS...
THE 00Z SUITE OF MODELS IS IN FAIRLY GOOD AGREEMENT THROUGH THE LONG
TERM.  STILL SEEING SOME DIFFERENCES WITH REGARDS TO BOTH THE UPPER
LEVEL PATTERN AND THE SURFACE LOW MOVING NEAR SOUTHERN NEW ENGLAND
MONDAY.  THESE DIFFERENCES ARE GENERALLY PRETTY MINOR.  LOW PRESSURE
MOVING OUT OF THE OHIO VALLEY ACROSS PENNSYLVANIA AND OFFSHORE WILL
PASS NEAR SOUTHERN NEW ENGLAND MONDAY.  DIFFERENCES ARE IN HOW CLOSE
TO NEW ENGLAND THE LOW WILL BE.  THE NAM IS THE FURTHEST SOUTH WITH
THE LOW STAYING RIGHT ALONG 40 N WHILE THE ECMWF IS THE FURTHEST
NORTH BRINGING THE LOW ACROSS SOUTHERN NEW ENGLAND AND OFF THE CAPE.
THE GFS LAYS BETWEEN THESE WITH THE LOW MOVING RIGHT ALONG THE SOUTH
COAST.  WHILE THESE DIFFERENCES WILL NOT HAVE A MAJOR EFFECT ON THE
FORECAST...THE EVENTUAL PATH WILL DETERMINE HOW FAR NORTH THE
RAIN/SNOW LINE ENDS UP BEING.  MORE INFORMATION BELOW.

DETAILS...
SUNDAY NIGHT AND MONDAY...LOW PRESSURE IN THE OHIO VALLEY MOVES
EASTWARD SUNDAY NIGHT AND SOUTH OF SOUTHERN NEW ENGLAND MONDAY.  AS
DISCUSSED IN THE MODEL ANALYSIS SECTION ABOVE...THERE ARE SOME MINOR
DIFFERENCES AMONGST THE MODELS WITH REGARDS TO TRACK.  THE MAIN
SENSIBLE WEATHER CHANGES THAT WOULD OCCUR WITH THE DIFFERENT TRACKS
ARE IN RELATION TO THE RAIN/SNOW LINE.  WITH THE SOUTHERNMOST TRACK
DESCRIBED ABOVE...PTYPE WOULD BE ALL SNOW EXCEPT A LITTLE MIXING
RIGHT ALONG THE SOUTH COAST.  THE MOST NORTHWARD TRACK WOULD RESULT
IN A MIX AS FAR NORTH AS THE MASS/CT BORDER WITH RAIN ON THE CAPE
AND ISLANDS.  WILL GO WITH A SOLUTION IN BETWEEN THESE TWO EXTREMES.
WILL STICK WITH LIKELY POPS FOR SUNDAY NIGHT AND MONDAY.  EXPECTING
WIDESPREAD 2 TO 4 INCHES OF SNOW.  ONLY EXCEPTION WILL BE ALONG THE
SOUTH COAST WHERE A RAIN/SNOW MIX OR EVEN A CHANGE TO RAIN WILL KEEP
SNOW TOTALS DOWN TO PERHAPS 1 TO 3 INCHES OF SNOW.  WINTER WEATHER
ADVISORIES WILL LIKELY BE NEEDED AWAY FROM THE SOUTH COAST.

TUESDAY...LIGHT SNOW MAY CONTINUE ON THE CAPE THROUGH AT LEAST A
PORTION OF THE DAY TUESDAY BEFORE BUILDING HIGH PRESSURE PUSHES THE
SNOW OFFSHORE.  HAVE SLIGHT CHANCE POPS IN THIS AREA.  WITH STRONG
COLD ADVECTION EARLY IN THE DAY...EXPECT GUSTY WINDS ACROSS THE
AREA.

WEDNESDAY THROUGH THURSDAY...MODELS HAVE HIGH PRESSURE BUILDING OVER
THE REGION WEDNESDAY AND PUSHING OFFSHORE THURSDAY.  A GENERAL
WARMING TREND IS INDICATED THOUGH NOT QUITE TO THE EXTENT THAT WE
SAW THE END OF THIS LAST WEEK.

THURSDAY NIGHT THROUGH FRIDAY...MODELS DIVERGE OUT HERE AT DAY 6-7.
THE ECMWF HAS ANOTHER LOW PRESSURE SYSTEM MOVING OUT OF THE GREAT
LAKES REGION AND OVER SOUTHERN NEW ENGLAND WHILE THE GFS HAS IT
MOVING FURTHER SOUTHWARD.  AT THIS POINT...THE DIFFERENCE BETWEEN
THE TRACKS ARE FAR ENOUGH SPREAD THAT THE ECMWF/S SOLUTION INDICATES
A RAIN EVENT WHILE THE GFS INDICATES SNOW AND MUCH COOLER
TEMPERATURES.  WILL MAKE NO CHANGES TO THE FORECAST AT THIS POINT.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THROUGH 12Z...
HIGH CONFIDENCE FOR VFR CONDITIONS. WEST WINDS WILL SHIFT TO THE
NORTHWEST AND INCREASE SHARPLY TOWARD 12Z WITH PASSAGE OF
SECONDARY COLD FRONT. WINDS GUSTS UP TO 40 KT LIKELY.

SATURDAY...HIGH CONFIDENCE FOR VFR BUT WILL SEE CIGS BKN040-050
ALONG WITH SCATTERED SNOW SHOWERS OR FLURRIES ESPECIALLY HIGHER
TERRAIN. WNW WINDS 25-35KT WITH GUSTS UP TO 45 KT LIKELY.

SAT NIGHT...MORE OF THE SAME...HIGH CONFIDENCE FOR VFR BUT WITH
CIGS BKN040-050. WNW WINDS REMAIN STRONG WITH GUSTS UP TO 45 KT.
SCATTERED SNOW SHOWERS OR FLURRIES POSSIBLE HOWEVER NO
ACCUMULATION EXPECTED.

SUN...HIGH CONFIDENCE FOR VFR ALONG WITH A DIMINISH WIND. HOWEVER
NW WINDS WILL GUST UP TO 35 KT EARLY IN THE DAY.

KBOS TERMINAL...HIGH CONFIDENCE FOR VFR TODAY THROUGH SUNDAY WITH
CIGS BKN040-050 TODAY /AFT 12Z/ AND TONIGHT. WNW WINDS WILL GUSTS
UP TO 45 KT AFT SUNRISE TODAY INTO EARLY SUNDAY. SCATTERED
FLURRIES POSSIBLE.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT TO MONDAY...MEDIUM CONFIDENCE.  VFR TO START QUICKLY
DETERIORATING TO MVFR IN LIGHT SNOW.  LOCAL IFR CONDITIONS POSSIBLE
IN AREAS OF MODERATE SNOW AND FOG PATCHES.

MONDAY NIGHT...HIGH CONFIDENCE.  IMPROVEMENT TO VFR.

TUESDAY AND WEDNESDAY...HIGH CONFIDENCE.  VFR.

&&

.MARINE...
TODAY...
WNW GALES ALL WATERS TODAY AS LOW DEVELOPS JUST SOUTH OF THE
MARITIMES. GOOD VSBY.

TONIGHT...
NW GALES CONTINUE WITH POSSIBLE SNOW SHOWERS OFFSHORE.

SUNDAY...
NW GALES TO START BUT WINDS WILL SLOWLY SLACKEN AS THE DAY
PROGRESSES.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT...SEAS DIMINISH GRADUALLY FALLING BELOW 5 FEET ON THE
OUTER WATERS AFTER MIDNIGHT.  SCA FOR HAZARDOUS SEAS LIKELY EARLY.

MONDAY...SEAS BUILD TO 5 TO 8 FEET AS LOW PRESSURE PASSES SOUTH OF
THE WATERS.  VARIABLE WINDS MONDAY BECOME NORTHERLY MONDAY NIGHT.
SCA CONDITIONS LIKELY.

TUESDAY...SEAS DIMINISH GRADUALLY FALLING BELOW 5 FEET ON ALL EXCEPT
THE EASTERN OUTERMOST WATERS BY EARLY WEDNESDAY MORNING.  NW WINDS
GUSTING TO 30 KTS.  SCA LIKELY.

WEDNESDAY...SEAS CONTINUE TO DIMINISH AS HIGH PRESSURE MOVES OVER
THE WATERS.  NW WINDS SHIFT TO THE W WEDNESDAY NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 8 AM THIS MORNING TO 2 AM EST SUNDAY FOR
     CTZ002>004.
MA...WIND ADVISORY FROM 8 AM THIS MORNING TO 2 AM EST SUNDAY FOR
     MAZ002>024-026.
NH...WIND ADVISORY FROM 8 AM THIS MORNING TO 2 AM EST SUNDAY FOR
     NHZ011-012-015.
RI...WIND ADVISORY FROM 8 AM THIS MORNING TO 2 AM EST SUNDAY FOR
     RIZ001>008.
MARINE...GALE WARNING UNTIL 6 AM EST SUNDAY FOR ANZ230>237-250-251-
     254>256.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
Hazardous weather outlook, Feb 19, 3:47 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
347 AM EST SAT FEB 19 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-200900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
347 AM EST SAT FEB 19 2011

...WIND ADVISORY IN EFFECT UNTIL 2 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO SUNDAY MORNING.

A WINTER WEATHER ADVISORY MAY BE NEEDED LATE SUNDAY NIGHT THROUGH
MONDAY FOR PORTIONS OF THE AREA...HIGHEST CONFIDENCE AWAY FROM THE
SOUTH COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-200900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
347 AM EST SAT FEB 19 2011

...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

LIGHT TO MODERATE FREEZING SPRAY LIKELY SATURDAY AFTERNOON INTO
SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 19, 4:36 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
436 AM EST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             WEST SPRINGFIELD        42.12N  72.65W
02/18/2011  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            PEA TO DIME SIZE HAIL

0749 PM     HAIL             ENFIELD                 41.97N  72.57W
02/18/2011  E0.88 INCH       HARTFORD           CT   AMATEUR RADIO

0852 PM     NON-TSTM WND DMG WORCESTER               42.27N  71.81W
02/18/2011                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN ON CHANDLER ROAD RT-122.

0853 PM     HAIL             FAIRHAVEN               41.65N  70.82W
02/18/2011  E0.88 INCH       BRISTOL            MA   AMATEUR RADIO

0900 PM     NON-TSTM WND GST MILTON                  42.24N  71.08W
02/18/2011  M60 MPH          NORFOLK            MA   ASOS

0900 PM     HIGH SUST WINDS  MILTON                  42.24N  71.08W
02/18/2011  M43 MPH          NORFOLK            MA   ASOS

0926 PM     NON-TSTM WND DMG WENHAM                  42.60N  70.88W
02/18/2011                   ESSEX              MA   AMATEUR RADIO

            TREE DOWN NEAR THE AUDOBON SOCIETY ON GRAPEVINE ROAD.

0929 PM     NON-TSTM WND DMG BOSTON                  42.32N  71.07W
02/18/2011                   SUFFOLK            MA   AMATEUR RADIO

            TREE DOWN BLOCKING ONE HALF OF ONE STREET.

0939 PM     NON-TSTM WND DMG WENHAM                  42.60N  70.88W
02/18/2011                   ESSEX              MA   AMATEUR RADIO

            CHERRY STREET BLOCKED BY A FALLEN TREE BETWEEN MONUMENT
            ST. AND TOPSFIELD RD.

0940 PM     HAIL             SOUTH DARTMOUTH         41.59N  70.94W
02/18/2011  E0.75 INCH       BRISTOL            MA   TRAINED SPOTTER

0950 PM     NON-TSTM WND DMG DUXBURY                 42.04N  70.67W
02/18/2011                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN THROUGH THE ROOF AND SECOND STORY OF A HOUSE
            ON SOUTH ST.

1018 PM     NON-TSTM WND DMG HAMILTON                42.62N  70.87W
02/18/2011                   ESSEX              MA   AMATEUR RADIO

            CHEBACCO RD. IS BLOCKED BY A FALLEN TREE.

1057 PM     NON-TSTM WND DMG BREWSTER                41.75N  70.08W
02/18/2011                   BARNSTABLE         MA   AMATEUR RADIO

            A TREE AND WIRES DOWN

&&

EVENT NUMBER BOX1100114 BOX1100116 BOX1100108 BOX1100117 BOX1100119
BOX1100120 BOX1100109 BOX1100110 BOX1100111 BOX1100115 BOX1100112
BOX1100113 BOX1100118

RLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Eastern Franklin

When
February 19, 6:00 AM EST to 7:21 AM EST
Where
Eastern Franklin forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The ASOS located in Orange, MA (KORE) reported sustained winds of 42 kts (48 mph) at 7:21 am EST on February 19th.

High Wind, Western Middlesex

When
February 19, 7:00 AM EST to 12:02 PM EST
Where
Western Middlesex forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The ASOS located in Bedford, MA (KEWB) reported sustained winds of 36 kts (41 mph) at 8:20 am EST on February 19th. A tree was downed on Taylor Road in Sudbury.

High Wind, Eastern Franklin

When
February 19, 7:21 AM EST to 10:33 AM EST
Where
Eastern Franklin forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The ASOS located in Orange, MA (KORE) reported a measured wind gust of 54 kts (62 mph) at 7:21 am EST February 19th. Multiple trees were downed in Shutesbury, including one on Lakeview Road and another on Cooleyville Road.

High Wind, Eastern Norfolk

When
February 19, 8:00 AM EST to 9:49 AM EST
Where
Eastern Norfolk forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The ASOS located at Blue Hill Observatory in Milton, MA (KMQE) reported sustained winds of 36 kts (41 mph) at 9:49 am EST on February 19th.

High Wind, Southern Worcester

When
February 19, 8:00 AM EST to 9:05 AM EST
Where
Southern Worcester forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The ASOS located in Worcester, MA (KORH) reported sustained winds of 41 kts (47 mph) at 9:05 am EST on February 19th.

High Wind, Northern Worcester

When
February 19, 8:00 AM EST to 9:42 AM EST
Where
Northern Worcester forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The ASOS located in Fitchburg, MA (KFIT) reported sustained winds of 35 kts (40 mph) at 9:42 am EST on February 19th.

High Wind, Eastern Norfolk

When
February 19, 8:19 AM EST to 9:48 AM EST
Where
Eastern Norfolk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Several wind gusts of 58 mph were reported by amateur radio operators in Brookline and Quincy. In addition, the Automated Surface Observing System at Blue Hill Observatory in Milton, MA (KMQE) recorded a wind gust of 60 mph.

High Wind, Southern Worcester

When
February 19, 8:37 AM EST to 9:04 AM EST
Where
Southern Worcester forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The ASOS located in Worcester, MA (KORH) reported sustained wind gusts of 64 kts (74 mph) at 9:04 am EST. In addition, amateur radio personnel reported wind gusts to 63 mph in Worcester.

High Wind, Eastern Plymouth

When
February 19, 8:48 AM EST to 10:51 AM EST
Where
Eastern Plymouth forecast zone
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Several trees were downed in Plymouth, including one onto a car.

High Wind, Eastern Hampden

When
February 19, 9:03 AM EST to 11:21 AM EST
Where
Eastern Hampden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Trees were downed on Route 112 and Boston Road in Springfield and on Sturbridge Road in Holland.

High Wind, Northern Worcester

When
February 19, 9:41 AM EST to 12:50 PM EST
Where
Northern Worcester forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The ASOS located in Fitchburg, MA (KFIT) reported wind gusts of 50 kts (58 mph) at 9:41 am EST on February 19th. Power lines were downed onto a car on Sawyer Street in Gardner. Several trees was downed, including one on Route 56 in Leicester, and one on Sturbridge Road in East Brookfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283344, 283345, 283337, 283346, 283347, 283348, 283339, 283341, 283381, 291196, 283343.